Nevada, 2011

High Wind in Nevada, March 7, 2011

March 7, 2011 · NWS VEF · 1 event in 1 county or zone

A strong cold front blew through the Mojave Desert, with strong west to southwest winds ahead of it and strong north winds behind it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong cold front blew through the Mojave Desert, with strong west to southwest winds ahead of it and strong north winds behind it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 7, 3:22 PM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 7, 3:22 PM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
322 PM PST MON MAR 7 2011

.SYNOPSIS...LOW PRESSURE WILL EXIT THE REGION TONIGHT AND HIGH
PRESSURE WILL BUILD IN FOR THE REMAINDER OF THE WEEK. TEMPERATURES
WILL BE SLIGHTLY BELOW NORMAL TUESDAY AND GUSTY WINDS WILL PERSIST
DOWN THE COLORADO RIVER VALLEY...THEN WARMER WEATHER AND LIGHT WINDS
ARE EXPECTED WEDNESDAY THROUGH FRIDAY.
&&

.SHORT TERM...SATELLITE AND AREA RADARS SHOW SCATTERED CLOUDS AND A
FEW THUNDERSTORMS OVER CLARK...EASTERN LINCOLN AND THE NORTHERN TWO
THIRDS OF MOHAVE COUNTY...WITH MOSTLY CLEAR SKIES ELSEWHERE. THE
DRIER AIR WILL CONTINUE TO PUSH EAST...AND THE CLOUDS/SHOWERS/STORMS
WILL EXIT STAGE RIGHT LATE THIS EVENING. WINDS HAVE BEEN A PROBLEM
ALL DAY. THE BAND OF STRONGEST PRE-FRONTAL WINDS SET UP FARTHER
SOUTH THAN EXPECTED...AND POST-FRONTAL WINDS HAVE NOT BEEN AS STRONG
AS EXPECTED. TRIMMED BACK THE WARNINGS AND ADVISORIES A LITTLE MORE
THIS AFTERNOON. WEST WINDS WERE STILL SCREAMING IN CAZ523...SO LEFT
THE WARNING IN PLACE THERE...AND ALSO LEFT THE WARNING FOR NVZ014 AS
POST-FRONTAL WINDS WERE SLOWLY INCREASING THERE. THE STORM WILL BE
LONG GONE TOMORROW...WITH NORTH WINDS AREAWIDE. THE ONLY PLACE WHERE
THESE WINDS HAVE A REASONABLE CHANCE TO CAUSE PROBLEMS IS DOWN THE
COLORADO RIVER VALLEY. MOS GUIDANCE SHOWS SPEEDS REMAINING BELOW
LAKE WIND ADVISORY CRITERIA...BUT GUIDANCE OCCASIONALLY UNDERPLAYS
NORTH WINDS...SO THE NIGHT SHIFT CAN TAKE ONE MORE LOOK. DRY WEATHER
AND A WARMING TREND ARE EXPECTED WEDNESDAY AND THURSDAY AS HIGH
PRESSURE BUILDS IN.

.LONG TERM...FRIDAY THROUGH TUESDAY...PREDOMINATELY RIDGING IS THE
ANTICIPATED PATTERN FOR THE EXTENDED WITH A SERIES OF FAST MOVING
SHORT WAVES MOVING THROUGH. THE SHORT WAVES WILL BRING ONLY A CHANCE
FOR PRECIPITATION TO OUR NORTHERN AREAS AND INCREASED WINDS TO
ENTIRE AREA AND LOWER TEMPERATURES EARLY NEXT WEEK. THE FIRST WAVE
IS THE MOST POTENT AND MOVES THROUGH LATE SATURDAY/SUNDAY. HAVE KEPT
IN THE LOW POPS IN THE NORTH WITH THE BEST CHANCE IN NORTHERN
LINCOLN COUNTY SUNDAY. SUNDAY WILL SEE THE TEMPERATURE DROP A FEW
DEGREES FROM THE HIGHER TEMPERATURES OF FRIDAY AND SATURDAY. THE
NEXT WAVE IS RIGHT ON ITS HEELS LATE MONDAY/TUESDAY. THIS ONE IS NOT
FORECAST TO BE AS DEEP. AGAIN KEPT THE LOW PROBABILITIES OF
PRECIPITATION IN THE NORTH ALONG WITH INCREASED WIND SPEEDS AHEAD OF
THE FRONT IN THE SOUTH PART OF THE CWA.
&&

.AVIATION...FOR MCCARRAN...HIGHLY VARIABLE WIND DIRECTIONS AND
SPEEDS ARE ANTICIPATED FOR KLAS THIS AFTERNOON AND EVENING....WITH
WEST THROUGH NORTHWEST THE FAVORED DIRECTION. LATER THIS
EVENING/TONIGHT EXPECT THE WINDS TO SETTLE DOWN TO A NORTHWEST
DIRECTION. CLOUD COVER WILL DISSIPATE TONIGHT AND GO CLEAR THROUGH
TUESDAY AFTERNOON. WINDS WILL BE LIGHT TUESDAY UNDER 10 KNOTS FROM
THE NORTHEAST IN THE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE MOST ACTIVE WEATHER AREAS THIS AFTERNOON AND
EVENING WILL BE THE WESTERN PART OF SAN BERNARDINO...WHERE VERY
STRONG WEST WINDS AND BLOWING DUST WILL OCCUR...AND NORTH OF A
KDRA-KVGT-KIGM LINE WHERE RAIN SHOWERS AND ISOLATED THUNDERSTORMS
ARE POSSIBLE. THE WINDS AND PRECIPITATION WILL DIE OFF THIS EVENING
AND TONIGHT. BY TUESDAY MORNING THE AREA WILL ESSENTIALLY HAVE CLEAR
SKIES AND LIGHT WINDS. THE EXCEPTION WILL BE THE COLORADO RIVER
VALLEY SOUTH OF HOOVER DAM WHERE NORTH WINDS WILL GUST UP TO 30
KNOTS IN THE AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ017-018.
     HIGH WIND WARNING UNTIL 4 AM PST TUESDAY FOR NVZ014.
AZ...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ003.
CA...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ521-524-525.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ519-520-526.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ523.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 7, 4:46 AM PST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
446 AM PST MON MAR 7 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-080815-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
446 AM PST MON MAR 7 2011 /546 AM MST MON MAR 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING BUT POTENT STORM SYSTEM WILL PRODUCE STRONG WINDS
ACROSS THE MOJAVE DESERT AND AND SOUTHERN GREAT BASIN. WIND GUSTS
IN EXCESS OF 60 MPH WILL OCCUR ACROSS THE HIGH DESERT OF SAN
BERNARDINO COUNTY...WESTERN INYO COUNTY AS WELL AS ESMERALDA AND
CENTRAL NYE COUNTIES. TRAVEL WILL BE DIFFICULT IN THESE AREAS.
HIGH PROFILE VEHICLES WILL BE AT RISK OF OVERTURNING. BLOWING DUST
AND SAND COULD REDUCE VISIBILITY UNDER A MILE AT TIMES. FOR
ADDITIONAL DETAILS PLEASE REFER TO OUR LATEST WEATHER MESSAGE.

A SHORT PERIOD OF INTENSE SNOW IS POSSIBLE IN THE MOUNTAINS OF
LINCOLN COUNTY THIS MORNING. ACCUMULATIONS OF 3 TO 6 INCHES ARE
POSSIBLE ABOVE 5000 FEET. THE SNOW WILL TAPER OFF EARLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 7, 1:35 PM PST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PST MON MAR 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     NON-TSTM WND GST 5 E DAGGETT             34.85N 116.79W
03/07/2011  M64 MPH          SAN BERNARDINO     CA   ASOS

            WINDS WERE SUSTAINED AT 54 MPH AND VISIBILITY WAS TWO AND
            A HALF MILES.

&&

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Las Vegas Valley

When
March 7, 6:55 PM PST to 8:52 PM PST
Where
Las Vegas Valley forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

A spotter measured a gust to 45 knots, which blew out a transformer, in the north part of the Las Vegas Valley at the onset of the winds. The McCarran Airport ASOS (KLAS) measured a gust to 50 knots two hours later, after which the winds subsided.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277689.